Thunderstorm Wind, Clark
- When
- June 9, 2:10 PM CST
- Where
- Clark County, Okolona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.000, -93.330
Trees and power lines were blown down.
A slow-moving upper level low pressure system was over east Texas on the 9th, over northeast Texas on the 10th, and over Arkansas on the 11th. Thunderstorms associated with this low produced severe weather and heavy rain at times.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A slow-moving upper level low pressure system was over east Texas on the 9th, over northeast Texas on the 10th, and over Arkansas on the 11th. Thunderstorms associated with this low produced severe weather and heavy rain at times.
Early on the morning of the 11th, excessive rains produced flash flooding in parts of western Arkansas, especially in southern Montgomery and northern Pike counties. A devastating flash flood swept through the Albert Pike Recreation Area in southwest Montgomery County, taking 20 lives.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 9, 1:43 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 243 PM CDT WED JUN 9 2010 .DISCUSSION... MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCES OF CONVECTION. MAIN INFLUENCE WILL BE THE UPPER LOW OVER NE TX AND ITS MOVEMENT OVER THE NEXT 24 TO 36 HOURS. SOME POTENTIAL FOR ISOLATED SEVERE STORMS AND HEAVY RAIN. MORNING CONVECTION OVER CENTRAL AND NORTHERN AR LIFTED NORTH AND WEAKENED. THE MCS THAT WEAKENED OVER EASTERN OK HAD LITTLE IMPACT OVER NW AR EXCEPT CLOUD COVER. CONVECTION OVER EAST TX CONTINUES TO LIFT NORTH...ASSOCIATED WITH ENERGY ROTATING AROUND THE UPPER LOW...HAS SHOWN SOME WEAKENING AS IT LIFTS NORTH. ISOLATED SEVERE WEATHER POSSIBLE IN THE BOWED SEGMENTS. THE SURFACE FRONT OVER CENTRAL MO HAS DRIFTED A BIT SOUTH...BUT SHOULD HANG UP OVER SOUTHERN MO NEXT 24 HRS. && .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT WILL FINE TUNE FIRST PERIOD POPS AT PRESS TIME. SEEING CENTER OF THE BOWING SEGMENT ROTATING BACK TO EAST CENTRAL TX...WHILE THE REST LIFTS NORTH. WILL PROBABLY HAVE TO GO LIKELY POPS OVER FAR SW AR LOCATIONS...THEN TAPERING TO CHANCE TO SLIGHT CHANCE EAST TO NORTH THIS EVENING. AN ISOLATED STRONG TO SEVERE STORM WILL BE POSSIBLE AS THE FEATURE LIFTS NORTH. THEN CONDITIONS SETTLE DOWN AFTER SUNSET OVER MOST OF AR...EXCEPT IN THE SOUTHWEST WITH SOME INFLUENCE OF THE UPPER FEATURE AND WILL KEEP SOME SLIGHT CHANCES OVERNIGHT. ON THURSDAY...POP CHANCES COME UP TO LIKELY IN THE WEST BY LATE MORNING AND AFTERNOON WITH THE INFLUENCE OF THE LOW...WHILE CENTRAL AND EASTERN AREAS WILL BE MORE OF AN AFTERNOON CHANCE WITH HEATING HELPING FUEL CONVECTION. THE BOUNDARY TO THE NORTH IS NOT EXPECTED TO MAKE MUCH PROGRESS SOUTH ON THURSDAY... BUT HELP KEEP CHANCES UP A BIT OVER THE NORTH. TEMPS ON THURSDAY WILL BE A BIT MILDER THAN TODAY. THE UPPER LOW CONTINUES ITS MOVEMENT NORTHEAST THURSDAY NIGHT AND FRIDAY...WITH THE HIGHEST CHANCES OF RAIN OVER WESTERN PARTS OF AR. SOME CONCERN FOR AN AREA OF HEAVY RAIN AND WILL HAVE TO MONITOR FOR POSSIBLE FLASH FLOOD WATCH WITH RAIN AMOUNTS OF A FEW INCHES DO MATERIALIZE. THE UPPER RIDGE DOES BUILD INTO THE SOUTHERN PLAINS THROUGH FRIDAY AND INTO THE WEEKEND...AND MAY WEAKEN THE UPPER LOW A BIT AS IT MOVES THROUGH THE MEAN FLOW. MAINLY HOT AND DRY SATURDAY...WITH THE AFTERNOON TO EARLY EVENING LOW CONVECTION CHANCES. && .LONG TERM...SUNDAY THROUGH WEDNESDAY MODELS AGREE...FOR THE MOST PART...ON THE OVERALL PATTERN DURING THE EXTENDED. MOST SOLUTIONS SHOW AN UPPER LOW OVER THE SW CONUS WITH UPPER LEVEL RIDGING OVER THE SOUTHEASTERN UNITED STATES. THIS EVENTUALLY WEAKENS AND GETS ABSORBED BY ANOTHER SHORTWAVE TROUGH THAT MOVES THROUGH THE NORTHERN ROCKIES SUNDAY AND HEADS TOWARDS THE GREAT LAKES REGION BY MONDAY AFTERNOON. MODELS DIFFER SLIGHTLY IN HOW QUICKLY THIS UPPER LOW GETS ABSORBED...THE SIGNIFICANCE OF WHICH IS HOW QUICKLY AN ASSOCIATED SURFACE FRONT WILL MOVE INTO THE AREA. ALL THINGS CONSIDERED...I DID NOT MAKE MANY SIGNIFICANT CHANGES TO THE FORECAST. CURRENT POPS AND TEMPERATURE FORECASTS ARE ESSENTIALLY A BLEND BETWEEN THE GFS AND EURO...WITH MAYBE A SLIGHT NOD TO THE GFS. SURFACE FRONT LOOKS TO BE JUST TO THE NORTHWEST OF AR ON SUNDAY EVENING...WITH A SLIGHT CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS IN THE FAR NWRN ZONES. THE GFS SHOWS THE FRONT DRIFTING SOUTH THROUGH THE AREA ON MONDAY AND TUESDAY FOR A CHANCE OF PRECIP BOTH DAYS. TEMPS IN THE SOUTHERN ZONES WILL REMAIN AT OR ABOVE NORMAL THROUGHOUT THE PERIOD...WITH TEMPERATURES IN THE NORTHERN PARTS OF THE FORECAST AREA POTENTIALLY DROPPING BACK TO NEAR NORMAL VALUES DEPENDING ON HOW FAR SOUTH THE FRONT MAKES DURING EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 70 87 72 89 / 50 40 30 40 CAMDEN AR 73 90 73 95 / 70 50 30 30 HARRISON AR 68 84 70 86 / 50 40 40 40 HOT SPRINGS AR 73 86 73 91 / 40 50 40 30 LITTLE ROCK AR 74 89 74 92 / 30 40 30 30 MONTICELLO AR 74 92 74 94 / 50 40 30 30 MOUNT IDA AR 71 84 72 90 / 40 50 40 30 MOUNTAIN HOME AR 68 85 70 87 / 50 40 40 40 NEWPORT AR 72 89 74 89 / 50 40 30 30 PINE BLUFF AR 74 91 75 92 / 40 40 30 30 RUSSELLVILLE AR 72 84 70 91 / 40 50 40 30 SEARCY AR 72 88 72 92 / 40 40 30 30 STUTTGART AR 74 91 74 91 / 30 40 30 30 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...59 / LONG TERM...64
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT WED JUN 9 2010 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT WED JUN 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE CENTER WILL MOVE NORTH THROUGH EAST TEXAS TODAY AND TONIGHT. THIS WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO CENTRAL AND SOUTH ARKANSAS THIS AFTERNOON AND EVENING. A COLD FRONT WILL STALL IN SOUTHERN MISSOURI NEAR THE ARKANSAS BORDER TODAY AND THIS WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE NORTH. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE UPPER LOW WILL MOVE THROUGH ARKANSAS THURSDAY THROUGH EARLY FRIDAY. THIS WILL KEEP RAIN CHANCES OVER THE AREA THROUGH FRIDAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...SOME STORMS COULD BECOME STRONG. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. BY THIS WEEKEND INTO EARLY NEXT WEEK...HOT AND HUMID CONDITIONS WILL RETURN...WITH HEAT INDEX VALUES NEARING 100 DEGREES. ISOLATED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE AS A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE. HOWEVER...WIDESPREAD AND ORGANIZED HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 51
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 255 PM CDT WED JUN 9 2010 ARZ052-053-062-066-067-092050- CALHOUN-CLARK-DALLAS-OUACHITA-PIKE- 255 PM CDT WED JUN 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...CLARK...DALLAS... OUACHITA AND PIKE COUNTIES UNTIL 350 PM CDT... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF MODERATE TO STRONG THUNDERSTORMS...MOVING ACROSS HEMPSTEAD...NEVADA AND COLUMBIA COUNTIES. THIS AREA WILL MOVE NORTH AT 15 MPH AND BE OVER CALHOUN...CLARK...OUACHITA AND PIKE COUNTIES OVER THE NEXT ONE TO TWO HOURS. THE STORMS HAVE THE CAPABILITY TO PRODUCE SMALL HAIL...WIND GUSTS UP TO 45 MPH...DANGEROUS LIGHTNING AND VERY HEAVY RAIN. THE HEAVY RAIN MAY PRODUCE PONDING ON ROADWAYS AND IN LOW LYING AREAS. FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. 59
The Little Rock radar (KLZK), 135 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
3 thunderstorm wind, 2 flash flood, 1 debris flow. Local standard time, as filed.
Trees and power lines were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down.
Heavy rain fell on saturated ground during the wee hours of June 11th in an area characterized by steep terrain, limited access, and poor communications. Along the Little Missouri River, flash flooding developed rapidly at the Albert Pike Recreation Area in the Ouachita National Forest. The flood took 20 lives, injured 24, and necessitated the rescue of more than 60 people.
The nearest river gage indicated that flood waters rose more than 20 feet in 4 hours.
Motor homes, camping trailers, fifth-wheel trailers, tents, and people and their possessions were all caught up in the flood. Vehicles were washed downstream, asphalt was torn off roads, and boulders rolled down nearby steep hillsides.
An adjacent private campground, known as Camp Albert Pike, was flooded as well. Although no lives were lost there, cabins were destroyed along with additional vehicles, RVs, and camping trailers.
Aside from the flooding produced by the Little Missouri River, most of the creeks in the area overflowed their banks. Trees and other vegetation that had been mowed down by the swift water could be seen at a number of locations along Arkansas Highway 369. In addition, small rockslides occurred on several of the hills adjacent to the highway.
Flash flooding also occurred on the Caddo River around Caddo Gap. A cabin and canoe rental business had several cabins flooded, along with the office/bunkhouse building. One swift-water rescue of campers was necessary. Some cattle and horses were lost to the flooding.
On the Caddo River at Norman, several camping trailers were swept into the river.
Flash flooding occurred along the Little Missouri River, the Caddo River, and many of their tributaries. Many highways and secondary roads were flooded. In Glenwood, the Caddo River flooded the cattle auction business, a gas station, and a canoe rental business. Just west of Langley, the Little Missouri River rose from 3 feet to more than 23 feet in only 4 hours. Rainfall for the 24 hour period ending at 7 AM on the 11th included 7.60 inches at Glenwood and 7.20 inches at Langley. The majority of this rain occurred after thunderstorms developed during the early morning hours of the 11th.
Excessive rainfall caused a landslide on Arkansas Highway 369 one-quarter mile southeast of Albert. Rocks and trees slid down onto the highway.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Montgomery | 2010-06-11 | 3 | Male | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 23 | Female | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 43 | Female | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 34 | Male | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 6 | Male | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 30 | Male | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 2 | Female | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 5 | Male | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 51 | Male | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 69 | Female | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 52 | Female | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 68 | Male | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 38 | Male | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 7 | Female | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 6 | Female | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 46 | Female | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 8 | Female | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 67 | Female | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 8 | Male | Camping | Direct |
| Flash Flood, Montgomery | 2010-06-11 | 53 | Female | Camping | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224371, 224372, 224373, 224976, 225351, 226304.